Alabama, 2011

Drought in Alabama, August 23 to 31, 2011

August 23 to 31, 2011 · NWS BMX · 2 events in 2 counties and zones

Very little rain fell across central Alabama during the month of August, resulting in severe drought conditions spreading across the area. On August 23rd, Cleburne County fell into a Severe (D2) drought and was quickly upgraded to Extreme (D3) drought on August 30th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Very little rain fell across central Alabama during the month of August, resulting in severe drought conditions spreading across the area. On August 23rd, Cleburne County fell into a Severe (D2) drought and was quickly upgraded to Extreme (D3) drought on August 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 22, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 22, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT MON AUG 22 2011

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

STORM ACTIVITY ACROSS CENTRAL ALABAMA IS DONE FOR TONIGHT AND FOR
THE NEXT SEVERAL DAYS FOR THE MOST PART AS HIGH PRESSURE IS
EXPECTED TO BUILD IN ACROSS THE AREA WITH DRIER AIR TO BE IN
PLACE. ONLY MINOR BR IS EXPECTED FOR LATE TONIGHT/EARLY THIS AM WITH
BEST CHANCES ACROSS THE SOUTH...CLOSER TO FRONT WHERE THE DRIER
AIR HAS NOT QUITE MADE ITS MARK ON THE AREA YET. TOMORROW EXPECT
VFR CONDITIONS.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 930 PM CDT MON AUG 22 2011/

UPDATE...
OVERNIGHT WEATHER.

DISCUSSION...

FRONTAL BOUNDARY IS MOVING A LITTLE SLOWER THAN EARLIER
ANTICIPATED AND IS JUST NOW APPROACHING MGM. STILL SEEING A FEW
STORMS ON RADAR ACROSS THE SOUTHERN TIER OF COUNTIES AND ISO TS IS
STILL POSSIBLE IN THE FAR SOUTH UNTIL THE FRONT FINALLY EXITS THE
AREA. THEREFORE HAVE PUT SLIGHT CHANCE POPS BACK IN FOR SOUTH
CENTRAL ALABAMA THRU 06Z. HAVE 10 POP OR LESS IN ELSEWHERE AS THE
SHOWERS ASSOCIATED WITH THE DECAYING MCS ACROSS THE MID
MISSISSIPPI VALLEY HAVE DISSIPATED. NORTHWEST WINDS ALOFT COULD
BRING SOME OF THE LEFTOVER CIRRUS DOWN ACROSS PORTIONS OF THE
FORECAST AREA TONIGHT...SO WILL KEEP AT LEAST PARTLY CLOUDY SKIES
IN FOR MOST AREAS THRU MUCH OF THE NIGHT.

DEW POINTS ACROSS THE CWA REMAIN GENERALLY IN THE UPPER 60S TO LOW
70S AS THE REALLY DRY AIR IS STILL WELL OFF TO THE NORTH. WITH LOW
LEVEL MOISTURE STILL AROUND...THERE COULD BE SOME PATCHY FOG
DEVELOPMENT OVERNIGHT. DEW POINTS SHOULD BEGIN TO DROP OFF BY
SUNRISE AS THE DRIER AIR FINALLY FILTERS INTO THE STATE FROM THE
NORTH. WITH SOME CLOUD COVER AROUND AND LINGERING LOW LEVEL
MOISTURE...LOWS ARE EXPECTED TO BE IN THE LOW 70S EXCEPT FOR
THE FAR NORTH WHERE TEMPS MAY FALL INTO THE MID/UPPER 60S.

19

PREV DISCUSSION... /ISSUED 347 PM CDT MON AUG 22 2011/

ANOTHER HOT DAY ACROSS CENTRAL ALABAMA WITH TEMPERATURES WELL
INTO THE 90S. WE STILL REMAIN IN NORTHWEST FLOW ALOFT AND
SATELLITE IS SHOWING A REMNANT MCS ROTATING DOWN THE EASTERN SIDE
OF THE UPPER RIDGE THAT HAS BEEN SITUATED ACROSS THE SOUTHWESTERN
US FOR MOST OF THE SUMMER NOW. A FEW SHOWERS STILL GETTING KICKED
OFF BY THIS FEATURE AND ITS OUTFLOW AND WILL HAVE TO WATCH TO SEE
IF ANY OF THESE MAY DRIFT INTO OUR NORTHERN COUNTIES.
ELSEWHERE...A SURFACE TROUGH SITS ACROSS EXTREME SOUTHERN ALABAMA
WITH A FEW SHOWERS IN OUR SOUTHERN COUNTIES THUS FAR. THIS
BOUNDARY WILL CONTINUE TO SHIFT SOUTH THIS EVENING. WILL LEAVE A
LOW END SLIGHT CHANCE POP TO COVER ANY LEFT OVER STORMS THROUGH
THE EARLY EVENING. STILL EXPECTING TO SEE SOME LOWER DEW POINTS
PUSH IN FROM THE NORTHEAST TOMORROW THAT SHOULD LOWER THE HUMIDITY
LEVELS FOR A DAY OR TWO.

OF COURSE THE MAIN WEATHER HEADLINE IS HURRICANE IRENE AND ITS
POTENTIAL IMPACTS ON THE SOUTHEAST CONUS. 12Z MODEL TRENDS
CONTINUE TO SHIFT THE STORM TO THE RIGHT THUS REMOVING ANY
SIGNIFICANT INFLUENCE FOR ALABAMA. THE MAIN PLAYER IS THE UPPER
TROUGH FORECAST TO PASS OVER THE EAST COAST THURSDAY WHICH SHOULD
EFFECTIVELY CHANGE THE STORM TRAJECTORY MORE NORTHWARD FROM THE
WESTERN BAHAMAS. WENT AHEAD AND REMOVED ANY MENTION OF RAIN FROM
THE FORECAST AS THE STORM TRENDS ARE JUST TO FAR TO THE EAST NOW
TO WARRANT EVEN ISOLATED POPS IN EASTERN ALABAMA.

AS IRENE CONTINUES TO LIFT NORTHEASTWARD THIS WEEKEND...CENTRAL
ALABAMA WILL REMAIN IN A NORTHWEST FLOW ALOFT. SURFACE FLOW WILL
REMAIN NORTHERLY WITH NO RAIN CHANCES IN SIGHT.

TEMPERATURES WILL BE IN THE 90S EACH AFTERNOON...ALTHOUGH IF
ENOUGH CLOUD COVER GETS SHIFTED IN OUR DIRECTION FROM IRENE...SOME
EASTERN COUNTIES MAY STAY IN THE 80S. LOWS IN THE MID 60S TO LOWER
70S.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  90  64  91  68 /  10  10  10  10  10
ANNISTON    68  91  67  92  70 /  10  10  10  10  10
BIRMINGHAM  73  93  70  93  72 /  10  10  10  10  10
TUSCALOOSA  73  95  69  95  71 /  10  10  10  10  10
CALERA      72  93  68  93  71 /  10  10  10  10  10
AUBURN      70  91  69  91  70 /  10  10  10  10  10
MONTGOMERY  73  95  70  95  71 /  20  10  10  10  10
TROY        70  95  69  93  70 /  20  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/19/88
Hazardous weather outlook, Aug 22, 7:06 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT MON AUG 22 2011

ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
806 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Special weather statement, Aug 22, 7:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 PM CDT MON AUG 22 2011

ALZ041-042-230230-
AUTAUGA AL-LOWNDES AL-
836 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA AND CENTRAL
LOWNDES COUNTIES UNTIL 930 PM CDT...

AT 835 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WHITE HALL...OR 12 MILES NORTH OF MOSSES...MOVING
SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MOSSES...
  BENTON...
  WHITE HALL...
  GORDONVILLE...
  BEECHWOOD...

&&

LAT...LON 3210 8686 3223 8684 3223 8681 3224 8683
      3234 8682 3235 8681 3237 8682 3244 8682
      3243 8663 3209 8662
TIME...MOT...LOC 0136Z 003DEG 8KT 3234 8674

08/MNK
Local storm report, Aug 22, 8:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             COLLIRENE               32.17N 86.82W
08/22/2011  E0.50 INCH       LOWNDES            AL   EMERGENCY MNGR

&&

AG
Local storm report, Aug 22, 8:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     5 WNW SELMA             32.44N 87.10W
08/22/2011                   DALLAS             AL   EMERGENCY MNGR

            COUPLE LARGE TREES DOWN...POWERLINES DOWN...DAMAGE TO
            UNDERPINNING OF A COUPLE MOBILE HOMES...AND TRAMPOLINE
            BLOWN INTO SIDE OF MOBILE HOME IN AND NEAR THE AMAZING
            GRACE MOBILE HOME PARK.

&&

GOLDEN
Local storm report, Aug 22, 8:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     5 WNW SELMA             32.44N 87.10W
08/22/2011                   DALLAS             AL   EMERGENCY MNGR

            COUPLE LARGE TREES DOWN...POWERLINES DOWN...DAMAGE TO
            UNDERPINNING OF A COUPLE MOBILE HOMES...AND TRAMPOLINE
            BLOWN INTO SIDE OF MOBILE HOME IN AND NEAR THE AMAZING
            GRACE MOBILE HOME PARK. WINDS ESTIMATED AROUND 40 MPH.

&&

GOLDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cleburne

When
August 23, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Cleburne County experienced Severe Drought (D2) conditions beginning on the 23rd and was upgraded to Extreme Drought (D3) conditions on the 30th.

Drought, Lowndes

When
August 23, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County experienced Severe Drought (D2) conditions beginning on the 23rd that lasted through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340969, 347026.